Advertisement

Morse theory and Hilbert’s 19th problem

  • F. Tomi
  • A. Tromba
Article
  • 143 Downloads

Abstract

Let \(\Omega \subset {\mathbb {R}}^n\) be a smooth \(C^1\) compact domain, \(\varphi : \Omega \rightarrow {\mathbb {R}}^N\) in \(W^{1,k}(\Omega , {\mathbb {R}}^N)\) for all k. Furthermore let \(F: \Omega \times {\mathbb {R}}^{nN} \rightarrow {\mathbb {R}}\), F(xp),  be \(C^0,\) differentiable with respect to p, and with \(D_p F\) continuous on \(\Omega \times {\mathbb {R}}^{nN}\) and strictly convex in p. Consider an \(nN \times nN\) matrix \(A^{ij}_{\alpha \beta } \in C^0(\Omega )\) satisfying
$$\begin{aligned} A^{i j}_{\alpha \beta }(x) \xi ^i_\alpha \xi ^j_{\beta } = A^{ji}_{\beta \alpha }(x) \xi ^i_\alpha \xi ^j_\beta \ge \lambda |\xi |^2,\quad \lambda >0 \end{aligned}$$
(0.1)
Suppose that
$$\begin{aligned} \lim _{|p| \rightarrow \infty } \tfrac{1}{|p|} \left( D_p F(x,p) - A(x) p \right) =0 \end{aligned}$$
(0.2)
uniformly in x. Consider the functional
$$\begin{aligned} J(u) := \int _\Omega F(x, D u(x)) \; dx \end{aligned}$$
(0.3)
for all u, \({ \left. u \phantom {\big |} \right| _{\partial \Omega } }= \varphi \), \(u\in \varphi + W^{1,2}_0 (\Omega , {\mathbb {R}}^N)\). Then J has a unique minimum which is Hölder continuous up to the boundary for all Hölder exponents \(\alpha \), \(0<\alpha < 1\). We conclude with showing that our result is nearly optimal. Our approach is completely new, using for the first time, Morse theoretic ideas to prove, in one step, existence and regularity up to the boundary by minimizing the functional J within the Sobolev space \(W^{1,k}\) for arbitrarily large k. Using the method of energy growth estimates, Mariano Giaquinta in his ETH lectures, showed the Hölder continuity of \(W^{1,2}\) minimizers in the interior of \(\Omega \) under the single condition \(F(p)/|p|^2 \rightarrow 1\) (as \(p\rightarrow \infty \)) which, in our case, corresponds to \({A}^{ij}_{\alpha \beta } = \delta ^{ij}\delta _{\alpha \beta }\).

Mathematics Subject Classification

35A01 35J57 49N60 49K30 49K30 58E05 

Notes

References

  1. 1.
    De Giorgi, D.: Sulla differenziabilità e l’analiticità delle estremali degli integrali multipli regolari. Mem. Acad. Sci. Torino Cl. Sci. Fis. Mat. Nat. (3) 3, 25–43 (1957)zbMATHGoogle Scholar
  2. 2.
    Giaquinta, M.: Multiple Integrals in the Calculus of Variations and Non-linear Elliptic Systems. Annals of Mathematics Studies, Princeton (1983)zbMATHGoogle Scholar
  3. 3.
    Giaquinta, M.: Introduction to Regularity of Non-linear Systems. ETH Nachdiplom Vorlesungen, Birkhauser, Basel (1993)zbMATHGoogle Scholar
  4. 4.
    Giaquinta, M., Martinazzi, L.: An Introduction to the Regularity of Elliptic Systems, Harmonic Maps and Minimal Graphs. Edizioni della Normale, Pisa (2005)zbMATHGoogle Scholar
  5. 5.
    Gilbarg, D., Trudinger, N.: Elliptic partial differential equations of second order. In: Grundlehren der mathematischen Wissenschaften. Springer, Berlin (1977) Google Scholar
  6. 6.
    Hao, W., Leonardi, S., Nečas, J.: An example of irregular solution to a nonlinear Euler–Lagrange elliptic system with real analytic coefficients. Ann. Scuola. Norm. Sci. 23(1), 54–67 (1996)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Koshelev, A.: Regularity problem for quasilinear ellipticand parabolic systems. In: Lecture Notes in Mathematics (Series Volume 1614). Springer, Berlin (1995)Google Scholar
  8. 8.
    Kristensen, J., Mingione G.: Sketches of regularity theory from the 20th century and the work of Jindřich Nečas. https://www.researchgate.net, pub.250917207
  9. 9.
    Ladyzhenskaya, O., Ural’steva, N.: Linear and Quasilinear Elliptic Equations. Academic Press, Cambridge (1968)Google Scholar
  10. 10.
    Mooney, C., Savin, O.: Some singular minimizers in low dimensions in the calculus of variations. Arch. Ration. Mech. Anal. 221, 1–22 (2016)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Morrey Jr., C.B.: Multiple integrals in the calculus of variations. In: Grundlehren der mathematischen Wissenschaften, vol. 130. Springer, Berlin (1966)Google Scholar
  12. 12.
    Nash, J.: Continuity of solutions of parabolic and elliptic equations. Am. J. Math. 80(4), 931–954 (1958)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Šveràk, V., Yan, X.: A singular minimizer of a smooth strongly convex functional in three dimensions. Calc. Var. 10, 213–221 (2000)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Šveràk, V., Yan, X.: Non-Lipschitz minimizers of smooth uniformly convex functions. PNAS 26(24), 99 (2002)zbMATHGoogle Scholar
  15. 15.
    Tromba, A.: A general approach to Morse theory. J. Differ. Geom. 1, 47–85 (1977)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • F. Tomi
    • 1
  • A. Tromba
    • 2
  1. 1.University of HeidelbergHeidelbergGermany
  2. 2.University of California at Santa CruzSanta CruzUSA

Personalised recommendations